Q. I have been taking a sleeping pill for about a year, and it has helped me get a good night's sleep. My doctor says he does not think it's a good idea for me to continue taking it. I'm worried that if I go off the drug, I won't sleep well. Should I stop?
A. The short answer is yes, you should. Even without knowing what kind of sleeping pill you are taking, I can confidently tell you that there is no sleeping pill intended for long-term use. These drugs can be very helpful for short-term use; that's their intended purpose. But with long-term use, they are more likely to cause side effects and to alter how you sleep.
To continue reading this article, you must log in.
Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.
- Research health conditions
- Check your symptoms
- Prepare for a doctor's visit or test
- Find the best treatments and procedures for you
- Explore options for better nutrition and exercise
I'd like to receive access to Harvard Health Online for only $4.99 a month.Sign Me Up
Already a member? Login ».
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles.
No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.